Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Dark hyperpigmented lesions over face. Not cured by hydroquinone cream and laser treatment. Remedy?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
Iam a 43 yr old woman, a year ago started to get light patches on my face which has now become dark and hyperpigmented. It is there all over my face and some portion on my neck too. Had several cycles of microdermabrasion, chemical peeling and laser treatment on dermatologists advice, but my skin remains the same. Please advise. Had also applied hydroquinone cream (obagi) for 3 months. Had vitc, antioxidants and retinoic acid for 4 months. Iam now applying vichy cream. I have brown complexion
Posted Sun, 12 May 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 3 hours later
Thanks for writing to us.
Dark hyperpigmented lesions over face could be lichen planus pigmentosus or ashy dermatosis or post inflammatory hyperpigmentation or due to use of cosmetics and oils.
I would like to know which lasers and chemical peels have been tried so far and if possible attach an image of the concerned area so that I can assist you better.
If possible do let me know if a diagnosis was suggested for your condition and if a biopsy was done for your condition. Secondly did the white lesions turn dark spontaneously or due to use of some medicine.
At the same time, I would not give you much hope as your doctor has tried everything possible for hyperpigmentation.

Kindly answer the queries and we may continue the discussion here.
Above answer was peer-reviewed by
Follow-up: Dark hyperpigmented lesions over face. Not cured by hydroquinone cream and laser treatment. Remedy? 23 hours later
Thank you Dr for the reply. My diagnosis was post inflammatory hyperpigmentation. The laser was q switch.. peels were different types. All were performed in my dermatologists clinic. During the treatment process I felt there was an increase in pigmentation. I have stopped the treatment since last 5 months. Now,there is a slight reduction in pigmentation. Darkness is more in the temples, around eyes and chin and it looks patchy. I have stopped using hydroquinone creams. The only thing I apply is Vichy cream for pigmentation and sunscreen . Could you suggest any cream for topical application? My doctor said it is a long battle, but it is too long, going to be an year. please help. Iam not able to get a clear photograph of myself now. Thank you
Answered by Dr. Kalpana Pathak 24 hours later
Thanks for writing back.
PIH at times can be difficult to treat and may require quite a long time to resolve.
As you have undergone most of the treatment options available and wish to use topical creams only, these suggestions might be helpful
1) use a Glycolic acid based face wash like melawash
2) use a sunscreen with SPF 50 daily esp if stepping outdoors. It has to be applied 20 minutes to 30 minutes prior to sun exposure
3) take tablet vitamin c 500 mg twice in a day
4)apply Azelaic acid 20 percent cream twice in a day
5) apply tretinoin cream 0.05 percent in night

Azelaic acid and tretinoin has a potential to irritate skin and so should be used in minimum quantity required. If any of these leads to redness, irritation or dryness then the cream needs to be discontinued and should be restarted in a lesser amount. These creams can be safely continued for long time.

Hope that helped.
If there is any other query, feel free to write back.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor